Holistica

Legal highs in teenagers – signs that it's not "just an experiment"

Legal highs in teenagers are rarely an "innocent experiment". See which signs of using legal highs should alarm you, what the potential consequences are, and how to realistically help as a parent. Informational content, does not replace medical consultation.

Legal highs in teenagers – signs that it's not "just an experiment"

Legal highs in teenagers – signs that it's not "just an experiment"

If you're here, you are probably already worried about something. Maybe you see that your teenager has "changed", looks different, sleeps differently, has strange fits of laughter or aggression, sudden drops and spikes. Perhaps unfamiliar names appeared on their phone, or packaging from "collector products", "bath salts", "forbidden herbs". Or you simply have an intuition: "this is not just rebellion".

I see the person as a whole — and I treat them that way. In this text I want to show you as plainly as possible, but in line with research and guidelines: what are typical signs of using legal highs, why an "experiment" can be more dangerous than you think, and what you can do as a parent before it's too late. No moralizing, no scaring, but concrete signs and paths to help.


What we call legal highs — briefly and plainly

"Legal highs" is a colloquial name for various psychoactive substances sold as something else: collector products, air fresheners, bath salts, herbal blends. Legally, some of them later end up on banned substance lists, others remain on the regulatory edge. What they have in common is:

  • they act on a teenager's brain

  • they are unpredictable (composition varies between batches, even under the same name)

  • they can cause very violent reactions — from euphoria and stimulation, through hallucinations, to acute poisoning that can be life-threatening

I won't list brand names or specific "mixes" here because the point is not a catalog. It's to help you know what to look for in a teenager's behaviour and body.


Legal highs — signs of use often visible "to the naked eye"

Symptoms depend on the type of substance (stimulant, hallucinogenic, sedative), but as a parent you can pay attention to several recurring signals.

Behaviour change "unrecognisable"

  • sudden agitation, talkativeness, being "wired" — as if the child has too much energy for no clear reason

  • periods of anxiety, panic — sudden, without a clear trigger

  • fits of laughter, foolishness, strange behaviour, as if the teenager were "drunk", even though they haven't been drinking

  • aggression, irritability, impulsive reactions that were previously absent or much milder

Eyes, movement, body

  • dilated pupils or, conversely, very constricted pupils

  • red eyes, a "glassy" look

  • hand tremor, muscle tremor, psychomotor agitation, "pacing"

  • sweating, changes in skin temperature (sudden "hot" or "cold")

  • nausea, vomiting, stomach pain

Sleep and daily rhythm

  • sudden reversal of rhythm — all-night stimulation, "disappearing" from home at night

  • falling asleep at strange hours, very long sleep after stimulation episodes

  • marked drop in functioning after "mysterious outings" or parties

The presence of a single symptom does not immediately mean legal highs. But sudden changes, especially repeatedly after meetings with friends, parties or weekends — are worth stopping and paying attention to.


It's not just "an experiment" — what legal highs can do to teenagers

A teenager usually doesn't think: "I'm taking a substance that might damage my brain." More often they think: "I'll try something new", "everyone is taking it", "it's legal / shop-bought", "it's not a drug, it's a legal high".

However, the consequences can be really serious, even after short-term use:

  • acute poisoning — vomiting, seizures, loss of consciousness, breathing disorders, cardiac arrhythmias; sometimes requiring intensive hospital treatment

  • psychosis and consciousness disorders — hallucinations, delusions, loss of contact with reality, which may persist after discontinuation

  • severe anxiety disorders — panic attacks, chronic anxiety, difficulties functioning at school and in relationships

  • organ damage — liver, kidneys, heart, nervous system

  • addiction — developing sometimes faster than with classical substances, because a teenager's brain is highly plastic

Legal highs are not a "soft entry" to the world of drugs. They are often very hard substances in soft packaging.


How to tell someone is taking legal highs — beyond "strange behaviour"

As a parent you don't have to be a detective. But there are things that realistically help you see it's more than "a mood change".

Notice the following:

  • packaging, rubbish, gadgets — small sachets, boxes from "collector products", "bath salts", "room odouriser", "incense", often labelled "not for consumption";

  • new vocabulary in the phone or conversations — names of "mixes", "powders", "herbs", abbreviations;

  • sudden expenses, missing money, items taken from the house — legal highs cost money, even shop-bought ones;

  • peer group — new circles where the topic is "hard parties", "new experiences", "trips";

  • change in smell of clothes or room — some legal highs have very characteristic odours, different from alcohol or cigarettes.

Most important: don't look for proof to "build a case". Look for signals to have a starting point for conversation and action.


Help for the parent — what you can do before you fall apart

This text does not replace medical or psychological consultation, is not a promise of cure, and does not aggressively promote any particular service. It is meant to support you so you don't stay alone with this.

Some steps that may help you:

  • Don't sweep it under the rug
    If your intuition says something is wrong — trust it. It's better to "overreact" with care than ignore the first signs.

  • Talk, don't interrogate
    Instead of "admit what you're taking", try "I see something has changed, I'm worried because I love you, I want to understand". Teenagers close up faster to interrogation than to genuine concern.

  • Secure health — medically
    If you see acute symptoms (loss of consciousness, severe agitation, hallucinations, breathing problems, seizures) — do not wait. Call medical help. This is not the time for DIY solutions.

  • Seek support for yourself
    Talking with a doctor, psychologist or addiction therapist is not an "overreaction". It's about finding a plan. You can start with an online consultation if that's easier for you.

  • Don't play cop, but don't be helpless
    You have the right to set boundaries (e.g., around money, outings, house rules), but it's useful to combine them with an offer of support: "I see it's hard, I'm limiting X, but I'm also finding help from people who know this area".

I see the person as a whole — a teenager who sometimes doesn't realise what they're getting into; a parent trying to protect them with little information; a family facing something often bigger than themselves. Legal highs are one piece of that story. The rest is relationships, boundaries and help.


FAQ – legal highs in teenagers: common questions

What are typical signs of legal high use in teenagers?
Most often: sudden behaviour changes (agitation, aggression, "silliness"), sleep disturbances, dilated pupils, tremors, sweating, nausea, hallucinations. Symptoms depend on the substance, but suddenness and repetition after certain events are important.

Are legal highs less dangerous than "classic drugs"?
No. They can be as or more dangerous because composition is unclear and variable. The risk of acute poisoning, psychosis and organ damage is real, even after a single use.

How to tell it's not "just an experiment"?
If repeated symptoms appear after parties/meetings, changes in behaviour, packaging/rubbish, missing money, a new lifestyle — treat it more seriously than "they tried it once".

What if I suspect legal highs but have no proof?
Talk, observe, and if necessary consult a doctor/psychologist. You can describe symptoms to a specialist without "proving" that legal highs are definitely involved.

Can a teenager stop taking them on their own?
They can — but the stronger and more frequent the symptoms, the more real the risk of developing dependence. It's worth not waiting for it to "pass by itself" and seeking support.


Sources

  1. World Health Organization. Global status report on alcohol and health, sections on new psychoactive substances and youth.

  2. United Nations Office on Drugs and Crime. World Drug Report, chapters on new psychoactive substances and adolescent use.

  3. European Monitoring Centre for Drugs and Drug Addiction (EMCDDA). New psychoactive substances: operating guidelines and health risks.

  4. Polish legal and public health documents dotyczące substancji psychoaktywnych i „środków zastępczych” (ustawa o przeciwdziałaniu narkomanii, raporty krajowe dot. dopalaczy).

  5. Reviews on the effects of new psychoactive substances (NPS) in youth: acute poisonings, mental disorders, addiction.

  6. Educational and clinical materials in psychiatry and addiction therapy describing signs of legal high use, health risks and recommendations for working with teenagers.

Knowledge

You may also be interested in